Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Wilmington, NC

August 5, 2018Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 5, 2018, 5:03 PM EDT for Pender County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:03 PM EDT (21:03 UTC)
Expired
Aug 5, 2018, 5:45 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS82 KILM 052103
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
503 PM EDT SUN AUG 5 2018
 
NCZ105-052145-
Inland Pender NC-
503 PM EDT SUN AUG 5 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL PENDER COUNTY UNTIL 545 PM
EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or 10 miles southeast of Burgaw, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ashton and Rocky Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3433 7778 3437 7782 3438 7781 3439 7782
      3438 7784 3450 7795 3456 7772 3446 7765
TIME...MOT...LOC 2103Z 055DEG 9KT 3447 7778 

$$

JDW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:58 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 5, 2:58 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
258 PM EDT Sun Aug 5 2018

.SYNOPSIS...
Showers and thunderstorms will be scattered during the afternoon
and evening hours for much of the upcoming week. Storms will
then become a bit more widespread late in the week and next
weekend as an upper level trough approaches.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...The sea breeze front quickly recognizable in
satellite and radar data this afternoon, making inroads inland.
The boundary-hoist will help trip off more storms since ample
moisture and instability are in supply. As the towers reach in
altitude, steering winds will guide the TCUs/CBs coastward.
Downdraft Capes are running unusually high as an elevated dry
layer hangs on this afternoon, and as such introduces a non-zero
threat of a micro-burst of severe gustiness. This favored near
surface boundary intersections and cell mergers where updrafts
are injected with each other's buoyancy. The sluggish nature of
storm motion, may result in localized flooding near or just
inland of the coast, where a zone of low level convergence is to
remain mostly pinned. Being diurnally driven, the convection is
expected to weaken this evening, dissipating entirely before
4z/midnight. Temperatures will fall into the middle and upper
70s by midnight, and level off or fall another 1-3 degrees into
daybreak Monday. A similar day Monday, in that afternoon storms
will again migrate toward the coast in afternoon, with moderate
to high downdraft CAPE in place, and a low-end severe threat
will again prevail. Slightly warmer Monday, 90-92 most locals to
upper 80s at the coast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...

As of 300 PM Sunday...Elongated high pressure across the eastern
CONUS will feature a center to the SW of the CWA with much of the
flow above the surface being N/NW. This is always a concerning flow
locally, especially with return flow at the surface driving MLCape
towards 1500 J/kg and PWATs above 2 inches on Tuesday. Guidance
suggesting a weak impulse may move overhead during the late aftn
into the evening of Tuesday, which should promote convective growth
during that timeframe. A weak mid-level cap shown by shallow lapse
rates above 700mb will likely prevent widespread or strong tstms,
but convective coverage should be high enough that high-CHC POP is
warranted. The best chance for storms may be SC based on the mid-
level impulse trajectory, but these are hard both to time and place
on D3, so will carry high CHC across the area. Continued elevated
instability could allow for isolated tstms to persist Tuesday night,
as well as Monday night from the previous day's convection, so
SCHC/low CHC will continue through the entire short term. Highs
within a degree or so of 90 Tuesday will combine with high humidity
to produce around 100 degree heat index values. Mins both nights
will be quite warm, 73-76 most locations.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Despite a healthy piedmont trough model
guidance showing little convection across the area likely due to
shortwave ridging moving overhead. This changes on Thursday as a
shortwave trough and stronger mid level flow impinge upon the area
from the northwest. And yet, GFS QPF and MOS POPs imply merely
climatological-ish conditions. The 00Z EC has a busier look to it
which looks much more plausible. Friday through Sunday will bring
fairly zonal flow locally downwind from a trough hanging back over
Arkansas and very broad troughiness north of the Great Lakes. The
latter will begin to increase in amplitude and drive a front towards
the Carolinas leading to an increase in shower and thunderstorm
coverage and possibly intensity as well. Temperatures will display
their normal lack of day to day variability common in August save
for possibly some late period cooler highs caused by cloud cover.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1725Z...VFR all terminals through this evening outside of
scattered convection. Will indicate tempo MVFR with this activity,
but cannot rule out brief IFR if a cell moves directly across a
terminal. Least confidence of occurrence is KCRE/KMYR. Highest
confidence is KFLO/KILM/KLBT. Precipitation dissipates around 00Z.
Generally VFR overnight with low confidence MVFR/IFR vsbys in BR.
VFR Monday morning with light SW-W winds.

Extended Outlook...MVFR/IFR from scattered SHRA/TSRA each
afternoon and evening across all sites through the extended
period.

&&

.MARINE...
NEAR TERM /THROUGH MONDAY/...
As of 300 PM Sunday...No significant problems on the 0-20 NM
waters tonight and Monday except for one thing, steering winds
will guide scattered TSTMS that form over land, toward to coast
through evening, and again in the PM hours of Monday. Bermuda
high to maintain SW winds 7-14 kt generally tonight and Monday,
a few higher gusts inshore during the afternoon. Radar updates
are encouraged because of expected storms, some may be strong.
Seas for tonight and Monday, will be a mix of S-SW waves 0.5 -
- 1.5 ft every 3-4 seconds, and SE waves 1.5-2.5 ft every 7-8
seconds. Dangerous cloud to sea lightning strikes this period,
though isolated coverage overall.

SHORT TERM MARINE/MONDAY NIGHT THROUGH TUESDAY NIGHT/...

As of 300 PM Sunday...High pressure offshore will remain the
dominant feature through Tuesday night as it exerts its influence
across the coastal waters. As is typical in these setups, SW winds
will dominate the period, with wind speeds around 10 kts Monday
night climbing to 15 kts late Tuesday and Tuesday night. Thanks to
the prolonged fetch around the offshore high, a 2ft/8-9sec SE swell
will be dominant in the wave spectrum through Tuesday, before a SW
wind wave amplifies late. This will create significant seas of
around 2 ft Monday night and Tuesday, climbing to 3 ft at the end of
the period. Additionally, scattered showers and tstms are possible
throughout the period, as NW winds aloft will produce the potential
for storms to move offshore even during the typically unfavorable
aftn timeframe on Tuesday.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...

As of 300 PM Sunday...Fairly unchanging conditions in store for the
period. Bermuda high will be displaced east of its normal position
and a piedmont trough will be well established. Outside of the
seabreeze winds will remain southwesterly and tend to stay in the 10-
15kt range. Seas will average 2-3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...JDW
AVIATION...MRR/8
Hazardous weather outlook, Aug 5, 3:51 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
351 PM EDT Sun Aug 5 2018

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059-
062000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
351 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Showers and TSTMS will have to the potential to drop torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and TSTMS much of the upcoming period will have to the
potential to drop torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-062000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
351 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-062000-
Coastal Brunswick-Coastal Horry-
351 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Showers and TSTMS will have to the potential to drop torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate Rip Current Risk Monday.

Showers and TSTMS much of the upcoming period will have to the
potential to drop torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Aug 5, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
503 PM EDT SUN AUG 5 2018

NCZ105-052145-
Inland Pender NC-
503 PM EDT SUN AUG 5 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL PENDER COUNTY UNTIL 545 PM
EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashton, or 10 miles southeast of Burgaw, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ashton and Rocky Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3433 7778 3437 7782 3438 7781 3439 7782
      3438 7784 3450 7795 3456 7772 3446 7765
TIME...MOT...LOC 2103Z 055DEG 9KT 3447 7778

JDW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:25 PM EDTSpecial Weather StatementILMColumbus50 min
Aug 5, 7:58 PM EDTSpecial Weather StatementILMColumbus47 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.